MAUDE Adverse Event Report: CORDIS CORPORATION OUTBACK; CATHETER FOR CROSSING TOTAL OCCLUSIONS

CORDIS CORPORATION OUTBACK; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation (2001)
Date of Event 09/10/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
After using the device and advancing the non cordis guidewire into the vessel lumen, the outback ltd kinked/bent while going over the bifurcation and would not retract without pulling it out together with the wire as one unit.The wire could not be removed from the device until the wire was out of the body.Therefore, the procedure could not be successfully completed due to loss of wire placement and it caused a perforation of the superficial femoral artery (sfa) that was immediately treated using manual pressure from a blood pressure cuff since wire access had been lost.The target vessel was the sfa.The access site was femoral.The device was prepped as per the instructions for use (ifu).There was no difficulty experienced in prepping the device.The sfa has moderate calcification, no tortuosity, 100% stenosis with a chronic total occlusion (cto), no acute angle, and no bifurcation.There was no damage to the outback device noticed prior to opening the package and no apparent damage to the device noticed prior to use.The ports were flushed, followed by a 30 second pause, and then flushed again.Heparinized saline was not used for preparation and flushing of all ports.The catheter was prepped in straight configuration.The cannula tip was fully retracted before insertion.The handle deployment slide was locked in the proximal position.The cannula/needle actuated smoothly during prep.There was no difficulty retracting the cannula back into the catheter.There was a one to one response to the nosecone while rotating the rotating hemostatic valve during prep.An approved, non cordis guidewire was used for the procedure.There was no difficulty advancing the outback over the guidewire.The catheter was not coiled at any point prior to insertion.There was no difficulty tracking through the vasculature.The other devices used with the product did not kink/bend at any time.The cannula was retracted prior to catheter withdrawal.The physician has over 20 years as an interventionalist and the tech has 6 years experience in the field.The patient is stable and the physician was able to re-attempt the fix after 3 weeks.Other procedural details were requested but are unknown, unavailable, or not applicable.The product was not returned for analysis.A review of the manufacturing documentation associated with lot 17921447 presented no issues during the manufacturing process that can be related to the reported event.No product was received for analysis, instead one picture related to the reported failure was attached by the customer.In the picture a product label that belongs to an outback is observed, where the lot number 17921447 and the catalogue number otb42120 among other information can be read.No other details of the product can be noticed on the picture.The complaint reported by the customer as ¿cannula wire port/guidewire lumen - resistance/friction in patient¿ was not confirmed, due to no product picture was attached, only the image of the label product is available.Without the return of the device for analysis or procedural films, the reported event could not be confirmed and the exact root cause could not be determined.Perforations are known potential adverse events as devices are used intravascularly.This complication may occur at any time during the procedure.The physical manipulation inherent with device tracking through the vasculature throughout the procedure can disrupt the vessel well.No corrective or preventive action will be taken, given that, with the information provided the reported failure/event does not appear to be related to the manufacturing process.
 
Event or Problem Description
After using the device and advancing the non cordis guidewire into the vessel lumen, the outback ltd kinked/bent while going over the bifurcation and would not retract without pulling it out together with the wire as one unit.The wire could not be removed from the device until the wire was out of the body.Therefore, the procedure could not be successfully completed due to loss of wire placement and it caused a perforation of the superficial femoral artery (sfa) that was immediately treated using manual pressure from a blood pressure cuff since wire access had been lost.The target vessel was the sfa.The access site was femoral.The device was prepped as per the instructions for use (ifu).There was no difficulty experienced in prepping the device.The sfa has moderate calcification, no tortuosity, 100% stenosis with a chronic total occlusion (cto), no acute angle, and no bifurcation.There was no damage to the outback device noticed prior to opening the package and no apparent damage to the device noticed prior to use.The ports were flushed, followed by a 30 second pause, and then flushed again.Heparinized saline was not used for preparation and flushing of all ports.The catheter was prepped in straight configuration.The cannula tip was fully retracted before insertion.The handle deployment slide was locked in the proximal position.The cannula/needle actuated smoothly during prep.There was no difficulty retracting the cannula back into the catheter.There was a one to one response to the nosecone while rotating the rotating hemostatic valve during prep.An approved, non cordis guidewire was used for the procedure.There was no difficulty advancing the outback over the guidewire.The catheter was not coiled at any point prior to insertion.There was no difficulty tracking through the vasculature.The other devices used with the product did not kink/bend at any time.The cannula was retracted prior to catheter withdrawal.The physician has over 20 years as an interventionalist and the tech has 6 years experience in the field.The patient is stable and the physician was able to re-attempt the fix after 3 weeks.Other procedural details were requested but are unknown, unavailable, or not applicable.The device was not returned for evaluation.
 
Additional Manufacturer Narrative
This is an updated complaint conclusion after product analysis: after using the device and advancing the non cordis guidewire into the vessel lumen, the outback ltd kinked/bent while going over the bifurcation and would not retract without pulling it out together with the wire as one unit.The wire could not be removed from the device until the wire was out of the body.Therefore, the procedure could not be successfully completed due to loss of wire placement and it caused a perforation of the superficial femoral artery (sfa) that was immediately treated using manual pressure from a blood pressure cuff since wire access had been lost.The target vessel was the sfa.The access site was femoral.The device was prepped as per the instructions for use (ifu).There was no difficulty experienced in prepping the device.The sfa has moderate calcification, no tortuosity, 100% stenosis with a chronic total occlusion (cto), no acute angle, and no bifurcation.There was no damage to the outback device noticed prior to opening the package and no apparent damage to the device noticed prior to use.The ports were flushed, followed by a 30 second pause, and then flushed again.Heparinized saline was not used for preparation and flushing of all ports.The catheter was prepped in straight configuration.The cannula tip was fully retracted before insertion.The handle deployment slide was locked in the proximal position.The cannula/needle actuated smoothly during prep.There was no difficulty retracting the cannula back into the catheter.There was a one to one response to the nosecone while rotating the rotating hemostatic valve during prep.An approved, non cordis guidewire was used for the procedure.There was no difficulty advancing the outback over the guidewire.The catheter was not coiled at any point prior to insertion.There was no difficulty tracking through the vasculature.The other devices used with the product did not kink/bend at any time.The cannula was retracted prior to catheter withdrawal.The physician has over 20 years as an interventionalist and the tech has 6 years experience in the field.The patient is stable and the physician was able to re-attempt the fix after 3 weeks.Other procedural details were requested but are unknown, unavailable, or not applicable.A non-sterile unit of product ¿outback¿ was received coiled inside of a clear plastic bag.Part was unpacked to proceed with the evaluation.Dried blood saturation was observed at the device.Cannula was received retracted.A kinked/bent condition was observed at the body of the catheter at 2.5 cm from the distal tip.No other damages or anomalies were detected at the returned product.Dimensional analysis was performed to verify the correct shaft outer diameter (od).Measurements were taken at three places, in order to be compared.Dimensional analysis results were found within specification.Functional test was carried out.The device was flushed with water prior to the evaluation.A syringe was attached (filled with water) to the part to be flushed and the water flows through the part and got out at the distal tip, neither resistance nor loose material was observed during the flushing procedure.A lab sample guide wire was inserted into the cto catheter system.The guidewire had difficulty traveling at the kink/bent point.The handle slide was actuated in order to deploy the cannula, but it did not deploy as expected due to the kinked /bent condition observed at the device indicating that the due to the applied torqueing tension caused the cannula misaligned avoiding its deploying.The unit was placed under the microscope in order to obtain a magnify image of the kinked area.Damaged zone presented evidence of force lines of elongations caused by an applied external tension.These characteristics suggest that the device was induced to stretching/pulling or twisting events that exceed the material yield strength prior to the kinked condition.No other issues were noted during microscopic analysis.A review of the manufacturing documentation associated with lot 17921447 presented no issues during the manufacturing process that can be related to the reported event.The complaint reported by the customer as ¿catheter (body/shaft)-cto catheter- kinked/bent - in-patient¿ was confirmed.The handle slide was actuated in order to deploy the cannula, but it did not deploy as expected due to the kinked /bent condition observed at the device indicating that the due to the applied torqueing tension caused the cannula misaligned avoiding its deploying.Exact cause of this malfunction could not be conclusively determined during the analysis.Dimensional analysis results were found within specification and do not suggest that this damage could be related to the manufacturing process.Controls are in place to verify the device conditions; during the final assembly inspection, several tests are executed, including the cannula deployment, final inspection and outback simulated use, refer to ltm121 rev.13, 100078795 rev.7 and ltm117 rev.9.Procedural/handling factors might have contributed to this issue.Neither the product analysis nor the phr review suggests that the event could be related to the manufacturing process; therefore, no corrective action will be taken at this time.Perforations are known potential adverse events as devices are used intravascularly.This complication may occur at any time during the procedure.The physical manipulation inherent with device tracking through the vasculature throughout the procedure can disrupt the vessel well.No corrective or preventive action will be taken, given that, with the information provided the reported failure/event does not appear to be related to the manufacturing process.
 
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.

Brand Name
OUTBACK
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key10755464
Report Number9616099-2020-04030
Device Sequence Number11578564
Product Code PDU
UDI-Device Identifier20705032035016
UDI-Public20705032035016
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K043534
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2021
Device Model NumberN/A
Device Catalogue NumberOTB42120
Device Lot Number17921447
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2020
Initial Date Received by Manufacturer 10/07/2020
Supplement Date Received by Manufacturer11/02/2020
12/11/2020
Initial Report FDA Received Date10/29/2020
Supplement Report FDA Received Date11/30/2020
12/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
.014 BOSTON SCIENTIFIC MODERATE SUPPORT PT2 GUIDEW; .014 BOSTON SCIENTIFIC MODERATE SUPPORT PT2 GUIDEW
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient Weight64